New levothyroxin making me sick

New levothyroxin making me sick

I have been taking Mercurypharma brand levo for many years (a 50mcg and a 25mcg daily) with no issues at all. A few months ago my pharmacist switched supplier to Teva and Wockhardt and I immediately started to feel unwell when taking them. I got bloated, gassy, had diarrhoea, constipation and stomach cramps and eventually got very bad acid reflux that made my chest and throat hurt (it feels like I'm being strangled). My trousers got tighter even though I lost weight. I also felt foggy and mentally not as sharp.

The next time I got a repeat I was given Mercurypharma again and the symptoms went away completely but I've now been issued the other two brands again and the symptoms have all come back. I'm following a very strict diet as I have a very serious food intolerance that made me desperately sick for years (I have low stomach acid, autoimmune atrophic gastritis and low B12). The doctors still aren't sure what food is causing it so I'm on a very basic and consistent diet and have been all year so the only factor that has changed is my levo.

Looking at thyroiduk.org.uk/tuk/treatm... I can see there is some difference in the ingredients:

Mercurypharma contains Ahydrous levothyroxin sodium

, Sodium citrate, Lactose, Maize starch, Acacia powder, Magnesium Stearate, Purified water

Teva (new formulation) contains: Levothyroxin sodium

, maize starch, mannitol (E421), microcrystalline cellulose, sodium citrate, acacia, magnesium stearate

Wockhardt contains: Levothyroxin sodium, Lactose, Sucrose (fine powder), Maize Starch, Magnesium Stearate

I don't know what to do. An ingredient in one of the new versions is disagreeing with me and I can't go another 2 months until my next repeat as I feel really quite sick. Should I stop taking it and wait until I see a doctor? It's a holiday weekend and I may not get an appointment for some time. My pharmacy is also shut for 3 days.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

12 Replies

oldestnewest
  • Put in a Yellow card report:

    yellowcard.mhra.gov.uk/

    Go to the pharmacy and see if they will swap at least one pack. Or even "loan" you a few tablets until next week. If your own pharmacy is closed, try ANY pharmacy. Take your packs with you and anything else that might help in proving your prescription.

    Get in touch with your GP and ask for an early repeat for the reasons you have explained here.

    Ask your pharmacy to note on your records that you must always be given Mercury Pharma levothyroxine.

  • SO what does Big Pharma put in meds , gluten, as a binder/filler.

    All UK licensed medicines are officially regarded as gluten-free except for a small number that have wheat explicitly identified as an ingredient.

    coeliac.org.uk/coeliac-dise...

    None of the UK thyroid hormone medicines contains wheat starch.

  • Cross contamination is an entirely different issue to Big Pharma putting gluten into meds.

    Maybe you would be so good as to contact the Coeliac UK people as it would appear they are unaware? (I find that something of a surprise given that their members would surely be reporting issues all the time, don't you think?)

    Corn or maize starch is a separate issue.

  • A lot of members have been reporting problems with Teva. Have you got enough of the Wockhardt to use just one brand at the moment, that might tell you if it's the Teva causing you problems.

    Also, do as Helvella says, ask for Mercury Pharma only to be dispensed.

  • I've looked over what I've been taking and I believe it's the Wockhardt that's the problem. I managed to get my 75 and 25 doses slightly out of sync so I started the Wockhardt 5 days and and the Teva 2 days ago. The symptoms started 4 days ago. I've filled in a yellow card report.

    I've also just found three Mercurypharma brand tablets at the bottom of the drawer which explains why the packs got out of sync. I'll take those until I can get my pharmacist to change the boxes.

  • Try taking an anti histamine one hour before. If it stops then it is an allergy and at least you have the reason. You should be able to get that in a supermarket if you haven't any at home. Then as soon as you can tell your doctor what has happened and ask him to put your preferred brand on your next prescription and then the pharmacist has to source that brand for you. He may or may not start the new regime from then but once you have left the Pharmacy with the prescription they aren't going to swap it for another as they have no way of knowing if you have tampered with it! Neither I or the Pharmacy are saying you have but I'm sure you understand why they do that. I was recommended about 20 years ago when I realised this could be a problem but with me it was t fillers but a slight potency variation-another reason to keep to the same brand. But she suggested I built up a few extra tablets so if they had problems getting it there was a little leaway. We get 28 days usually on prescription but if you ask for you repeat a day or so earlier each time you can gain a few more My Pharmacy actually suggested a whole 28 days supply to build up but a doctorcwould freak at that so you need to do slowly so attention isn't drawn to it! When you are on named meds then always check before you leave the counter, they do make mistakes! I got home one and found the wrong ones. I naively thought after 25 years they can't be wrong! They got very shirty with me and said I should have it put on my prescription and soI said I thought I did and there it was! So she said well I should have asked it to be put on my records and again I thought it was and guess what she showed the card to an underling though at the end of the day it's her responsibility but she swapped the tablets without a murmur and also I did not get an apology either but miracles take longer!

  • I had problems with mercury pharma when my dose was increased to 125mcg. MP were the only 25mcg tabs available to me. They caused gastric upset and other symptoms which I cannot now recall. I was taking 100mcg Actavis/Almus so now I have 50 mcg Actavis which I split. Currently on 112.5mcg so split a 50 and take half every other day!

    I was made very ill in 2011/2012 by Teva, which were then withdrawn by MHRA.

    Unfortunately this was before I joined HU and therefore didn't know about yellow card!

  • I take TEVA as I found (and also got told by my local surgery's chemist) that it's the only brand that is lactose-free.

    I thought it was helping me at first, but five months on, I feel worse than I ever did before. I'm also on liothyronine, and my only hope, until whenever my new endo decides to see me, is my GP.

  • Teva is the only UK lactose-free levothyroxine. There are at least two German products, Aliud and L-Thyroxin Henning, which are gluten free. You could use your ordinary UK prescription to obtain them from Germany - though you would have to pay for the medicine and shipping.

  • Thank you, I shall look into these tomorrow.

  • There has been alot of people on here complaining about the new TEVA, so when I got it I managed to get the pharmacist to swap it back to Mercury pharma. As I take 75 I have 50 Mercury pharma, and either Workhardt or mercury pharma for the 25 and have to say I do not notice the difference whichever brand of 25's I'm on. Are you sure it's the Workhardt, as it gets far fewer complaints that the new Teva has? Having said that, if Mercury pharma suits then maybe just stick to that and hope they dont stop producing it, which is what I'm doing!!

  • I too have had similar experiences but the other way around and find that I get odd effects with Teva and Mercury Pharma. Wockhardt seems to work best for me and I have had to take my prescription to a chemist that can get hold of that make, not sure why all Pharmacists cannot get hold of all brands, maybe it is a budget thing?? I belief sticking to the same brand is important. A colleague is also having issues with the New Formula Teva brand, what is in it to make it a new formula ??? Good Luck

You may also like...